Colorado, 2024

Winter Storm and Heavy Snow in Colorado, February 1 to 4, 2024

February 1 to 4, 2024 · NWS GJT · 12 events in 12 counties and zones

A deep Atmospheric River and strong southerly flow moved into the Four Corners region, bringing widespread moderate to heavy snow to the southern mountains of southeast Utah and southwest Colorado, expanding into the central Colorado mountains. Snow continued in colder northwest flow behind the trough, bringing additional moderate to heavy snow to the northwest Colorado mountains and higher…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep Atmospheric River and strong southerly flow moved into the Four Corners region, bringing widespread moderate to heavy snow to the southern mountains of southeast Utah and southwest Colorado, expanding into the central Colorado mountains. Snow continued in colder northwest flow behind the trough, bringing additional moderate to heavy snow to the northwest Colorado mountains and higher valleys. Milder temps limited accumulations in lower elevations with all mountain areas seeing significant snowfall. Highest wind gusts remained above 12,000 feet with gusts 45 to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 4:30 PM MST, 4 hours 30 minutes earlier. Its key messages:

  • A strong winter storm system looks to bring widespread mountain snow and valley rain/mix with 1 to 2 feet of snow in most mountain areas by the end of the weekend.
  • The heaviest snow will favor the southern mountains tonight through Saturday and the central and northern mountains Friday afternoon through Saturday night.
  • Travel in the higher elevations will likely be difficult at times through the weekend, especially over high mountain passes. Be prepared for significant winter driving conditions.
  • Another storm system looks to bring more mountain snow and valley rain to the region towards the middle of next week.
Area forecast discussion, Feb 1, 4:30 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
430 PM MST Thu Feb 1 2024

.KEY MESSAGES...

- A strong winter storm system looks to bring widespread
  mountain snow and valley rain/mix with 1 to 2 feet of snow in
  most mountain areas by the end of the weekend.

- The heaviest snow will favor the southern mountains tonight
  through Saturday and the central and northern mountains Friday
  afternoon through Saturday night.

- Travel in the higher elevations will likely be difficult at
  times through the weekend, especially over high mountain
  passes. Be prepared for significant winter driving conditions.

- Another storm system looks to bring more mountain snow and
  valley rain to the region towards the middle of next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 418 PM MST Thu Feb 1 2024

Clouds are increasing out ahead of a strong negatively tilted
trough of low pressure that is moving into the Great Basin and
Desert Southwest. We are beginning to see some thunderstorms
developing in southeast Utah as a result of instability which is
within the 200 J/kg range. Expect these showers to increase in
coverage and spread into southwest Colorado. Moisture is
abundant with this system as a strong Atmospheric River pushes
through SoCal and into the Four Corners region. IVT values in
Arizona are in the 500 to 600 kg/m/s range which translates to
around 200 to 250 kg/m/s as it moves into the Four Corners and
eastern Utah and western Colorado. Snow levels start off fairly
high as this airmass is mild, with levels sitting at 8000 to
9000 feet at the start of this storm and dropping to around
7000 to 8000 feet by Friday morning/afternoon. Moderate to heavy
snow will start in the eastern Utah mountains and southwest
Colorado mountains this evening with the Grand Mesa seeing
snowfall accumulate tonight. The rest of the northern and
central Colorado mountains will start Friday afternoon with
snow rates picking up there by Friday evening in earnest. The
valleys are the biggest wildcard due to the milder air and
higher snow levels, so precipitation in the lower elevations
will primarily be rain today through Friday afternoon with some
snow mixing in at times for the southern valleys tonight into
Friday morning before flipping back again. Snow levels look to
lower to valley floors Friday night, especially in the northern
and central higher valleys and southern valleys. The
complication with the precipitation type and temperatures may
limit the snowfall accumulations in the valleys though.
Regardless of precipitation type, precipitation amounts (liquid)
of either rain or rain and snow will be significant with amounts
over an inch across the southern valleys and between 0.25 and
0.50 inches in the central and northern valleys. Potential
exists for thunderstorms and snow squalls or banded
precipitation Friday afternoon as well as CAPE values will be
upwards of 200 J/kg across the southern valleys and all mountain
ranges.

Based on the strength of this system and the abundant moisture,
decided to upgrade the Winter Storm Watches to Winter Storm
Warnings for the Grand Mesa beginning at 06Z (11 pm MST)
tonight, and the remaining northern and central Colorado
mountains as well as northwest San Juans beginning at 18Z Friday
(11 am MST). The southeast Utah mountains, Uncompahgre Plateau,
southwest San Juans and eastern Uintas begin at 00Z (5 pm MST)
today, which appears on track. Snowfall totals in most mountain
areas look to be in the 1 to 2 feet range give or take. Mountain
areas in advisories look to be in the 6 to 12 inch range.
Decided to add the Upper Yampa River Basin (including Steamboat
Springs) to a Winter Weather Advisory beginning Friday evening
and added the Tavaputs in eastern Utah and western Colorado to
a Winter Weather Advisory beginning at 06Z (11 pm MST) tonight.
Most of these highlights go through either Saturday evening or
Sunday morning. Travel will be significantly impacted especially
over the mountain passes with moderate to heavy snow and also
blowing snow as gusts will be upwards of 40 mph in some mountain
areas so stay up to date on the latest forecasts and travel
conditions. The valleys will need to be looked at closer by
later shifts as more details come in regarding temperatures,
snow levels and precipitation type to see how much snow is
expected.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 418 PM MST Thu Feb 1 2024

The negatively tilted trough will still be overhead on Saturday
morning, with a cutoff area of low pressure developing over
northeast New Mexico and the Texas/Oklahoma Panhandles. Moisture and
energy wrapping around this cutoff low will keep precipitation going
across the higher terrain, favoring the northern mountains in
particular. Thanks to colder air advecting into the region, snow
levels will have dropped to most valley bottoms by Saturday morning,
bringing a transition to rain/snow mix or all snow for nearly all
locations. Unfortunately, even though even the lowest valleys will
see snowfall on Saturday, accumulations will be limited by the warm
antecedent conditions. Most valley locations will see accumulations
of an inch or less by Sunday morning, with the one exception being
the northwest Colorado valleys. Higher amounts are expected here,
with current guidance indicating 2-4 inches in the Central Yampa
River Basin. This is reflective a warmer solution, where the warm
airmass associated with this system overwhelms the cold pools and
leads to more precipitation falling as rain. If the cold pools in
place remain firm, totals of 4-8 inches will be possible in the same
region. Keep this uncertainty in mind if considering travelling
along HWY 40 on Saturday. As the cutoff low continues to move east
into the Plains, snow will begin to taper off generally from south
to north and from west to east. Highlights for the eastern Uintas
drop off first, at 5AM, followed by the Southern Mountains and the
Tavaputs at 11AM. The remaining highlights for the Northern and
Central Mountains, and the Upper Yampa River Basin, remain through
5AM Sunday morning as snow showers will linger here longest. When
all is said and done, mountains can expect 1-2 feet by Sunday
morning, with a few higher elevation valleys looking at 2-4 inches.

Aside from clouds and a few light mountain snow showers, Sunday into
Monday will be quiet as a transient ridge moves overhead. By Monday
afternoon, however, moisture will be on the increase as a plume of
remnant AR moisture pushes into the Great Basin. An amplified trough
is forecast to sit along the West Coast through the first part of
the coming week, driving warm and moist southwest flow into the Four
Corners region. As a shortwave rounds the base of this trough on
Tuesday, it will push the whole system east, finally nudging
precipitation into the CWA. Models are in fairly good agreement to
this point, but from Wednesday morning onward agreement on anything
short of the general pattern suffers. While details will come into
better clarity with a few more model runs, what can be said now is
that large scale pattern will remain troughy and unsettled through
the end of the work week.

Temperatures for Saturday and Sunday will be a bit more seasonable,
running only 5-10 degrees above normal, rather than the 15-20
degrees normal that we've seen the last several days. A warming
trend kicks in for Monday and Tuesday as that moist, mild southwest
flow takes control. A cooling trend takes over from Wednesday onward
as the large-scale troughing becomes dominant.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 430 PM MST Thu Feb 1 2024

Showers will continue to increase in coverage tonight and into
Friday as the next system impacts the region. Conditions will
deteriorate from southwest to northeast with KDRO, KTEX, KCNY,
and KGJT being the first terminals to see widespread showers and
CIGs dropping well below ILS breakpoints. KEGE, KASE, and KRIL
will reach their thresholds before 12Z Friday. Valley terminals
will see mainly rain, while higher elevations terminals will see
a rain/snow mix to start, transitioning to all snow. Precipitation
will overspread the majority of the area by tomorrow morning.
Winds will remain relatively light at the surface. VFR conditions
will prevail for tonight before MVFR to IFR prevails for the
remainder of the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Saturday for COZ003.
     Winter Storm Warning from 11 AM Friday to 5 AM MST Sunday for
     COZ004-010-012-013.
     Winter Weather Advisory from 5 PM Friday to 5 AM MST Sunday
     for COZ005.
     Winter Storm Warning from 11 PM this evening to 5 AM MST
     Sunday for COZ009.
     Winter Storm Warning until 5 PM MST Saturday for COZ017-019.
     Winter Storm Warning from 11 AM Friday to 5 PM MST Saturday
     for COZ018.
UT...Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Saturday for UTZ025.
     Winter Storm Warning until 5 PM MST Saturday for UTZ028.
     Winter Weather Advisory until 5 AM MST Saturday for UTZ023.

&&

SHORT TERM...MDA
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 1, 3:26 AM MST, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
326 AM MST Thu Feb 1 2024

COZ001>014-017>023-UTZ022>025-027>029-021030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
326 AM MST Thu Feb 1 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Increasing clouds today will give way to developing showers that
become increasingly widespread through tonight. Snow will favor
the southern mountains mainly above 8000 feet with rain or a mix
expected in the lower valleys. Travel could become difficult in
the higher elevations, especially after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread mountain snow and valley rain/mix continues through
Saturday before tapering off during the day on Sunday. Storm total
snowfall accumulations of 1 to 2 feet are likely across many
mountain ranges. Travel will be difficult, especially over high
mountain passes.

After a brief break with mainly dry weather on Monday and
Tuesday, another storm has the potential to bring more widespread
mountain snow and valley rain for the latter half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
February 1, 9:00 PM MST to February 3, 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area with 14.6 inches of snow measured at Rockwood 6.9NNW. Wind gusts of 40 to 55 mph were observed at elevations above 11,000 feet.

Winter Weather, Roan and Tavaputs Plateaus

When
February 1, 10:00 PM MST to February 3, 11:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
State Official
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

About 6 inches of snow fell at Douglas Pass with winds gusting up to 45 mph at times.

Winter Weather, Northwestern San Juan Mountains

When
February 1, 11:00 PM MST to February 3, 3:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area. Wind gusts of 45 to 55 mph were observed at elevations above 12,000 feet.

Heavy Snow, Elkhead and Park Mountains

When
February 2, 12:00 AM MST to February 4, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across the area with locally higher amounts of 24 to 30 inches at Dry Lake and Rabbit Ears Pass. Wind gusts stayed below 45 mph.

Winter Weather, West Elk and Sawatch Mountains

When
February 2, 12:00 AM MST to February 4, 4:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 4 to 12 inches of snow fell across the area with locally higher amounts of 19 inches at Porphyry Creek. Wind gusts of 40 to 50 mph were observed at elevations above 11,500 feet including Cinnamon Mountain and Irwin Guides CAIC sites.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
February 2, 12:00 AM MST to February 3, 9:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

About 22 inches of snow fell at Columbine Pass with 2 to 4 inches at the lower elevations.

Heavy Snow, Grand and Battlement Mesas

When
February 2, 3:00 AM MST to February 3, 9:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
CoCoRaHS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 12 to 15 inches of snow fell across the area with locally higher amounts of up to 30 inches at Cedaredge 10.5NNW.

Heavy Snow, Flattop Mountains

When
February 2, 1:00 PM MST to February 3, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 7 to 13 inches of snow fell across the area with locally higher amounts of 21.6 inches at Burro Mountain. More than 50 percent of the area received more than a foot of snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 2, 2:00 PM MST to February 4, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area with locally higher amounts of 17 inches at McCoy Park. Vail 0.9WNW received 9.5 inches of snow.

Winter Weather, Central Colorado River Basin

When
February 2, 6:00 PM MST to February 4, 11:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Weather, Upper Yampa River Basin

When
February 2, 6:30 PM MST to February 4, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area with locally higher amounts of 14 inches at Steamboat Springs 1.9E.

Heavy Snow, Central Yampa River Basin

When
February 2, 7:00 PM MST to February 4, 8:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 14 to 17 inches of snow fell across the eastern side of the area near Hayden with 6 to 9 inches on the western side.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165796, 1165772, 1165794, 1165778, 1165789, 1165792, 1165784, 1165791, 1165787, 1165781, 1165779, 1165769.